New Mexico, 2009

High Wind in New Mexico, April 4, 2009

April 4, 2009 · NWS MAF · 1 event in 1 county or zone

A strong mid-level jet max associated with a mid to upper level trough combined with a deep surface low resulted in high winds across a small portion of the plains of southeast New Mexico.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A strong mid-level jet max associated with a mid to upper level trough combined with a deep surface low resulted in high winds across a small portion of the plains of southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 3, 10:57 PM MST, 3 hours 31 minutes earlier.

Area forecast discussion, Apr 3, 10:57 PM MST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1257 AM CDT SAT APR 4 2009

.DISCUSSION...

&&

.AVIATION...
WINDS ALREADY BEGINNING TO PICK UP ACROSS THE WEST AS OF 05Z.
EXPECTING VERY GUSTY CONDITIONS TODAY AS UPPER TROUGH SWINGS
ACROSS THE SOUTHERN ROCKIES. CURRENTLY HAVE STRONG WINDS (50KTS+)
ALOFT AS DETECTED ON VAD PROFILER... HAVE INCLUDED WIND SHEAR FOR
MAF. BY MIDDAY BLOWING DUST COULD BECOME A PROBLEM WITH MVFR VSBYS
MOST TAF SITES AND IFR VSBYS FOR WESTERN ONES.

&&

.PREV DISCUSSION... /ISSUED 903 PM CDT FRI APR 3 2009/

UPDATE...
UPDATE FOR FIRE WEATHER.

FIRE WEATHER...
RH/S WILL CONTINUE TO GRADUALLY RISE TO ABOVE 15 PERCENT IN MOST
LOCATIONS ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS THROUGH 04/04Z.
MOST LOCATIONS WILL ALSO SEE WIND SPEEDS DROP BELOW 20 MPH BY THEN
TOO...BUT A FEW LOCATIONS WILL CONTINUE TO SEE WINDS AROUND 20 MPH
FOR A GOOD PART OF THE NIGHT.  THEREFORE...WILL LET THE CURRENT RED
FLAG WARNING EXPIRE AT 04/02Z.  RECOVERY TONIGHT WILL BE POOR TO
FAIR IN MOST LOCATIONS.

WINDS WILL BEGIN TO INCREASE AREAWIDE SATURDAY MORNING...WITH VERY
WINDY CONDITIONS STILL EXPECTED THROUGH SATURDAY AFTERNOON.  RH/S
WILL DROP TO THE SINGLE DIGITS IN MOST AREAS...AND ALONG WITH
EXTREME FIRE DANGER...CREATE A DANGEROUS FIRE WEATHER DAY ACROSS THE
AREA.  WIDESPREAD WIND SPEEDS OF 20 TO 30 MPH ARE EXPECTED...WITH
SOME LOCATIONS ACROSS THE SOUTHEAST NEW MEXICO PLAINS...VAN HORN
HIGHWAY 54 CORRIDOR AND UPPER TRANS PECOS SEEING SUSTAINED WINDS OF
30 TO 40 MPH.  GUSTS ACROSS THE PLAINS WILL RANGE FROM 35 MPH EAST
TO 60 MPH OVER THE WEST.  THE GUADALUPE AND DAVIS MOUNTAINS WILL
HAVE WINDS OF 40 TO 55 MPH AND GUSTS AROUND 75 MPH.  BLOWING DUST
WILL ALSO HAMPER FIRE FIGHTING EFFORTS.  A RED FLAG WARNING IS IN
EFFECT SATURDAY FROM 1 PM CDT UNTIL 8 PM CDT.  67

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 10 AM TO 7 PM MDT SATURDAY FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
     SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING UNTIL MIDNIGHT MDT SATURDAY NIGHT FOR THE
     FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     HIGH WIND WATCH FROM SATURDAY AFTERNOON THROUGH SATURDAY EVENING
     FOR THE FOLLOWING ZONES... EDDY COUNTY PLAINS.

TX...RED FLAG WARNING FROM 11 AM CDT /10 AM MDT/ THIS MORNING TO 8 PM
     CDT /7 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
     REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
     TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
     WINKLER.

     HIGH WIND WARNING UNTIL 1 AM CDT /MIDNIGHT MDT/ SUNDAY FOR THE
     FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
     MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR.

     HIGH WIND WATCH FROM THIS AFTERNOON THROUGH THIS EVENING FOR THE
     FOLLOWING ZONES... REEVES COUNTY AND UPPER TRANS PECOS.

     BLOWING DUST ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS
     EVENING FOR THE FOLLOWING ZONES... REEVES COUNTY AND UPPER
     TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.

&&
Hazardous weather outlook, Apr 4, 2:06 AM MST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
406 AM CDT SAT APR 4 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-050915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
406 AM CDT SAT APR 4 2009 /306 AM MDT SAT APR 4 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

VERY DRY AND WINDY CONDITIONS ARE EXPECTED TODAY ACROSS ALL OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO.  ALL EFFORTS SHOULD BE
MADE TO AVOID ACCIDENTAL FIRE STARTS.  A RED FLAG WARNING IS IN
EFFECT THROUGH SUNSET.  HIGH WINDS OF GREATER THAN 40 MPH WITH
GUSTS TO 70 MPH WILL BE POSSIBLE TODAY ACROSS THE DAVIS AND GUADALUPE
MOUNTAINS... ADJACENT PLAINS... AND NORTHERN LEA COUNTY... A HIGH
WIND WARNING IN EFFECT.  SUSTAINED WINDS OF 30 TO 35 MPH WITH GUSTS
TO 50 MPH WILL BE POSSIBLE TODAY ACROSS THE REMAINDER OF LEA COUNTY...
THE PERMIAN BASIN... UPPER TRANS PECOS... AND MARFA PLATEAU WITH
A WIND ADVISORY IN EFFECT.  THESE WINDY CONDITIONS WILL RESULT
IN BLOWING DUST... A BLOWING DUST ADVISORY IS IN EFFECT TODAY
WEST OF A PECOS TO LAMESA LINE.  OTHER PORTIONS OF THE AREA MAY
EXPERIENCE LOCAL BLOWING DUST NEAR CONSTRUCTION SITES AND OPEN
FIELDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
April 4, 2:28 AM MST to 2:31 AM MST
Where
Eddy County Plains forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164048.